Washington, 2018

Debris Flows in Washington, January 18 to 22, 2018

January 18 to 22, 2018 · NWS OTX · 2 events in 2 counties and zones

A moist cold front passed through eastern Washington bringing mountain snow and valley rain to the region during the early morning hours of January 18th. 46 inches of moderate intensity rain during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist cold front passed through eastern Washington bringing mountain snow and valley rain to the region during the early morning hours of January 18th. A spotter near Metaline Falls reported 0.46 inches of moderate intensity rain during this event. Shortly after the rain ended a mudslide was reported from the area. Over the next few days mild temperatures melted low elevation snow pack and lead to saturated ground conditions triggering isolated mudslides and debris flows in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 18, 10:51 AM PST, 9 minutes earlier.

Area forecast discussion, Jan 18, 10:51 AM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1051 AM PST Thu Jan 18 2018

.SYNOPSIS...
A moist frontal system will slowly sag through Idaho and
Southeastern Washington today. Cooler air behind the front will
allow snow to return on area mountain passes. An active weather
pattern will continue into next week with light to moderate snow
possible Sunday and again Tuesday into Wednesday.

&&

.DISCUSSION...
A cold front moving across the region will get hung up across
southeast WA and into the southern to ID Panhandle through the
afternoon. This will result in rain for the L-C Valley, the
Palouse, Silver Valley, St. Joe River Valley and on the Camas
Prairie. Snow levels will remain at or above 4000 feet through
this afternoon underneath the precip. There have been some reports
with recent rain events of debris flows in steep terrain. I expect
we will see the potential for an additional quarter to a half an
inch of rain. This will increase the potential for more debris
type flows or rock slides. Rain is expected to taper off a bit in
the evening, but there is another shortwave disturbance that will
move up across the area overnight. This wave was not represented
well in the previous forecast. I increased precip chances quite a
bit with best chances expected over southeast WA and into the
southern to central ID Panhandle. Although, we will see at least
some light precip as far as the Northeast Mtns and the Northern
Panhandle as well. Snow levels will drop further overnight to
between 2000-3000 feet with rain transitioning over to snow at
lower elevations. Any valley snow accumulations will likely be
light and only up to around an inch possible. Snow may have a hard
time actually accumulating on the roads since they are currently
running up around the upper 30s to lower 40s. /SVH

&&

.AVIATION...
18Z TAFS: Rainfall will become hung up along a cold front across
southeast WA and into the southern to central ID Panhandle this
afternoon. KPUW and KLWS will see a steady does on rain with MVFR
conditions. The front will begin to slide southeast of these areas
in the evening with a brief period of improving conditions
expected. However, there will be another upper level disturbance
that pushes across overnight. Temperatures will be cooler with a
chance for some snow at KGEG, KSFF, KCOE, and KPUW. KLWS will
likely remain as rain with precip remaining east of KEAT and KMWH.
/SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  30  36  29  36  28 /  10  60  30  20  30  20
Coeur d'Alene  41  31  35  29  36  28 /  50  70  40  30  60  20
Pullman        43  32  39  30  38  30 /  80  80  20  20  60  10
Lewiston       46  35  43  33  42  31 /  80  80  20  20  30  10
Colville       42  31  36  28  36  28 /  10  30  20  40  30  20
Sandpoint      38  31  35  29  34  29 /  60  70  70  40  60  30
Kellogg        38  30  34  28  34  27 /  80  90  60  40  60  40
Moses Lake     47  31  40  29  41  29 /   0  10  10  20  10  10
Wenatchee      41  29  37  29  38  28 /  10  10  10  20  10  10
Omak           39  29  34  27  35  27 /  10  10  10  40  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jan 18, 6:39 AM PST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
639 AM PST Thu Jan 18 2018

IDZ001>003-026-WAZ031>038-041-043-044-191445-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
639 AM PST Thu Jan 18 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The Active weather continues into the weekend with the best
chance for widespread snow this coming Sunday. Another wet weather
system is also anticipated around Wednesday but timing and
strength may change so stay tuned.

IDZ004-WAZ042-191445-
Central Panhandle Mountains-East Slopes Northern Cascades-
639 AM PST Thu Jan 18 2018

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Expect higher mountain snow showers along the Cascade crest and
North Idaho Panhandle as the active weather continues.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The Active weather continues into the weekend with the best
chance for widespread snow this coming Sunday. Another wet weather
system is also anticipated around Wednesday but timing and
strength may change so stay tuned.

IDZ027-191445-
Lewis and Southern Nez Perce Counties-
639 AM PST Thu Jan 18 2018

This Hazardous Weather Outlook is for portions of North Central
Idaho.

.DAY ONE...TODAY AND TONIGHT

A wet weather system Thursday has the potential to produce
moderate rainfall which could lead to minor mudslides on steep
slopes due to saturated ground.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The Active weather continues into the weekend with the best
chance for widespread precipitation this coming Sunday. Another
wet weather system is also anticipated around Wednesday but timing
and strength may change so stay tuned.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Pend Oreille

When
January 18, 11:00 AM PST to 11:45 AM PST
Where
Pend Oreille County, 1.5 mi SSW of Metaline to 1.47 mi SSW of Metaline
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Department of Highways
Coordinates
48.831, -117.394

A debris flow was reported covering one lane of Highway 31 south of Metaline Falls.

Debris Flow, Spokane

When
January 22, 4:00 PM PST to 5:00 PM PST
Where
Spokane County, 2.5 mi NE of Peone to 2.5 mi NNE of Peone
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.830, -117.200

A mudslide on State Route 209 near Colbert closed down one lane of the road until the highway department cleared it.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730409, 730411.